Alert archive / Michigan / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 3, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Apr 7, 1999, 9:37 PM EDT for Grand Traverse County, Michigan. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 7, 1999, 9:37 PM EDT (01:37 UTC)
- Expired
- Apr 7, 1999, 10:10 PM EDT
- In force
- 33 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Grand Traverse County, MI
The radar
The NCL Michigan radar (KAPX), 69 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 9:44 PM EDT | Hail 0.75 | Traverse City, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 298 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1674 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KAPN 080138 RRA SVRAPN MIC055-080210- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 937 PM EDT WED APR 7 1999 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAND TRAVERSE COUNTY IN NORTHWESTERN LOWER MICHIGAN * UNTIL 1010 PM EDT * AT 934 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 21 MILES NORTHWEST OF KINGSLEY OR 9 MILES NORTHWEST OF INTERLOCHEN... MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... INTERLOCHEN BY 947 PM EDT GRAWN BY 951 PM EDT HANNAH BY 958 PM EDT MAYFIELD BY 1003 PM EDT PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS OF AT LEAST 60 MPH. WINDS THIS HIGH CAN MAKE DRIVING VERY DIFFICULT...MOTORISTS IN THE PATH OF THE STORM SHOULD PULL OFF TO THE SIDE OF THE ROAD. SWRCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 8:25 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Apr 7, 8:25 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 825 PM EDT WED APR 07 1999 LATEST LIGHTNING AND STLT DATA BEGINNING TO SHOW THUNDERSTORMS DEVELOPING OVER THE WESTERN PORTIONS OF THE FORECAST AREA. SPOTTERS FROM ELK RAPIDS AND MANCELONA HAVE REPORTED THUNDER WITHIN THE PAST 15 MINUTES. KGRB 88D SHOWING ISOLATED THUNDERSTORMS JUST NORTH OF GREEN BAY WITH THE KAPX 88D SHOWING A FEW THUNDERSTORMS FROM PLN TO MBL. THE THUNDERSTORMS AND REDEVELOPMENT OF THE SHOWERS OVER THE WESTERN PORTIONS OF THE FORECAST AREA...IS DUE TO A 500 MB SHORT WAVE AND ITS ASSOCIATED VORT MAX MOVING INTO A REGION OF 850 MB 4C-5C DWPT AIR. 21Z RUC SHOWING...THE ASSOCIATED LIFT FROM THIS UPPER LEVEL TROF AND 850 MB MSTR...WILL BE MOVING EAST OF I-75 BY 03Z AND EXIT INTO LAKE HURON AROUND MIDNIGHT. WILL UPDATE ZONES TO ADD THUNDER FOR THIS EVENING. SWR
In the hours before
Special weather statement, Apr 7, 9:20 PM EDT, 17 minutes before
MIZ008-015>036-041-042-081200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 920 PM EDT WED APR 7 1999 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SHOWERS AND SCATTERED THUNDERSTORMS WILL REMAIN OVER NORTHERN LOWER MICHIGAN THIS EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED TONIGHT ...AND SPOTTER ACTIVATION IS NOT ANTICIPATED. THE GREATEST THREAT FOR THUNDERSTORMS...WEST OF I-75...WILL CONTINUE THROUGH 1100 PM. THUNDERSTORMS ARE EXPECTED TO LINGER OVER LOCATIONS EAST OF I-75 THROUGH 100 AM THURSDAY MORNING. THE THUNDERSTORMS WILL MOVE EAST AT 45 MPH...EXITING NORTHERN LOWER MICHIGAN AFTER 100 AM THURSDAY. THE THUNDERSTORMS WILL PRODUCE BRIEF HEAVY DOWNPOURS AND WIND GUSTS TO 45 MPH AS THEY MOVE EASTWARD. HOWEVER...THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN. SWR
Nearby
Severe Thunderstorm Warnings in Michigan, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.